Wisconsin, 2006

Winter Storm in Wisconsin, December 1, 2006

December 1, 2006 · NWS MKX · 7 events in 7 counties and zones

5 inches of snow, and generated blowing and drifting of snow due to northeast-east winds gusting to 25-30 mph. Visibilities were reduced to 1/2 to 1 mile in open areas.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The first, widespread, winter storm, to affect south-central and southeast Wisconsin in the 2006-07 season, dumped 6 to 13.5 inches of snow, and generated blowing and drifting of snow due to northeast-east winds gusting to 25-30 mph. Visibilities were reduced to 1/2 to 1 mile in open areas. Numerous vehicles were stuck in snow drifts, and there were many vehicle accidents. Maximum snow accumulations include: an estimated 9 inches in southeast Sheboygan County, 10.8 inches in Germantown (Washington Co.), 10 inches across most of Ozaukee County, 10.5 inches near Palmyra (Jefferson Co.), 13.5 inches in Genessee (Waukesha Co.), an estimated 12 inches in southeast Rock County, and 14.7 inches in Genoa City (Walworth Co.). The responsible low pressure moved northeast along a frontal boundary across northern Illinois and northern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 30, 8:36 PM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Nov 30, 8:36 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
836 PM CST THU NOV 30 2006

.UPDATE...UPON EVALUATION OF CURRENT TRENDS IN REAL WORLD AND QUICK
PEEK AT 00Z NGM/RUC PROGS...HAVE DECIDED THAT NO ADJUSTMENTS
NEEDED FOR ONGOING WINTER STORM WARNING AND SNOW ADVISORY ACROSS
CWA AT THIS TIME. SOME CONCERN THAT TEMPERATURES AND LOW DEW POINTS
REFLECT ESTABLISHMENT OF DRY AIRMASS IN PLACE OVER CWA. HOWEVER
THESE COOL TEMPERATURES SEEM TO BE REFLECTED IN COBB NUMBERS FOR
BOTH NAM/GFS SOLUTIONS WHICH START WITH RELATIVELY HIGH 14-18:1
SNOW RATIOS WITH ONSET OF SNOW...THEN RATIOS TREND TOWARD 10:1 BY
END OF SNOW EVENT. IN ADDITION CRAS IR HAS VERY GOOD INITIAL
DEPICTION OF BAROCLINIC LEAF SIGNATURE DEVELOPING OVER KANSAS AND
PROGS SOUTHERN EDGE OF THIS SIGNATURE OVER WARNING AREA BETWEEN
12Z AND 15Z FRIDAY...THE BEST TIME WITH EXPECTED GFS PLACEMENT OF
SURFACE LOW OVER NORTHWEST INDIANA. AT THIS TIME AMOUNTS AND
TIMING OF SNOWFALL EVENT LOOK TO BE ON THE MONEY.

&&

.SHORT TERM...SOME LOW TEMPERATURE FORECAST ADJUSTMENTS WILL BE
MADE IN UPCOMING ZONES.

.LONG TERM...NO CHANGES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 156 PM CST THU NOV 30 2006/

DISCUSSION...FCST FOCUS ON WINTER STORM FOR LATE TONIGHT INTO
FRIDAY AFTERNOON. HEAVIEST SNOWFALL EXPECTED BETWEEN 6 AM AND 11
AM.

WATER VAPOR SHOWS A VERY IMPRESSIVE AND VERY INTENSE H5 LOW
CIRCULATION OVER THE RED RIVER VALLEY OF THE OK/TX BORDER. THIS
SYSTEM HAS HAD THUNDER ASSOCIATED WITH IT ACROSS NCNTRL TX...BUT
THE LIGHTNING TREND HAS BEEN DIMINISHING. DRY...COLD AIR PUMPING
INTO THE FORECAST AREA THIS AFTERNOON...HIGH CLOUDS LINGER ONLY IN
THE EAST.

THE H5 LOW TAKES A TURN NE OVERNIGHT AND ROCKETS INTO THE EASTERN
GREAT LAKES DURING AN 18 HOUR PERIOD BEGINNING AT 06Z TONIGHT. THE
DYNAMICS WITH THIS STORM ARE INTENSE AND THE MOISTURE IS ABUNDANT.
THE 12Z MODEL GUIDANCE HAS RAISED CONFIDENCE THAT THE SOUTHEAST
WILL GET HIT VERY HARD LATE TONIGHT AND FRIDAY MORNING. THE GFS
HAS SHIFTED A BIT FARTHER NORTH. THIS MAY BE IN RESPONSE TO AN
INFLUENTIAL PULL FROM A STRONG LOW DROPPING SOUTH FROM LAKE
WINNIPEG AREA OF CANADA. THE WARM LAKES THIS TIME OF YEAR DO SEEM
TO HAVE A TENDENCY TO PULL THESE SYSTEMS FARTHER NORTH THAN
EXPECTED AS WELL. THE UPR LEVEL JET DOES SHOW SOME COUPLING
POTENTIAL WITH AN UPPER DIVERGENCE BULLSEYE COVERING THE CWA
FRIDAY MORNING. THE AVAILABLE DEEP UVV FROM THE AGEO CIRCULATION
IS TIMED VERY NICELY WITH OTHER FEATURES.

THE NAM IS FAVORED MORE THAN THE GFS AND MOSTLY DUE TO HOW THE GFS
APPEARS TO HAVE TOO MUCH QPF ACROSS THE WRN CWA AFTER 12Z FRI.
THIS DOESN/T SEEM VERY LIKELY GIVEN THE TIGHT GRADIENT OF THE
DYNAMICS AND THE DRY AIR ENTRAINMENT FROM THE NORTH. DWPNTS ARE
CURRENTLY RUNNING IN THE SINGLE DIGITS IN THE WRN CWA. THE BEST
FRONTOGENESIS...Q-VECTOR CONVERGENCE AND ISENTROPIC LIFT/MOISTURE
IS LIMITED TO THE SE WITH A TIGHT GRADIENT TO THE NW. HERE IS THE
CAVEAT...THE GFS CAN/T BE RULED OUT COMPLETELY. THE LOW DROPPING
INTO THE NRN PLAINS DOES APPEAR TO PULL THE H5 DEFORMATION ZONE
FARTHER TO THE NW INTO WI. THERE IS EVIDENCE OF A TROWL AT H6
PUSHING INTO THE WRN CWA FRIDAY MORNING THAT MAY PRODUCE SOME
FOCUSED FRONTOGENESIS DEEPER INTO THE CWA THAN EXPECTED. BUT IN
THE END...THE DRY AIR WILL BE TOUGH TO OVERCOME AND WILL KEEP THE
BEST SNOWS FARTHER TO THE EAST. THIS WILL HAVE TO BE WATCHED
CAREFULLY.

COMING UP WITH SNOW AMOUNTS IS DIFFICULT. THE GARCIA METHOD WOULD
PUT AVERAGE MIXING RATIOS IN THE 2.5 TO 3 G/KG AREA. BUT THERE IS
LIKELY GOING TO BE A LAKE COMPONENT THAT WILL BRING ADDITIONAL
MOISTURE TO THE FAR SOUTHEAST. DELTA-TS ARE ABOUT 12 TO 13 DEG C.
ALSO GIVEN THE STRONG DYNAMICS...THE POTENTIAL FOR SOME CONVECTIVE
SNOW LOOKS VERY REAL. BOTH THE GFS AND THE NAM ARE PAINTING ABOUT
1 TO 1.1 INCHES OF QPF ACROSS SRN MILAUKEE/RACINE/KENOSHA AND ERN
WALWORTH COUNTIES. WITH AN 11 TO 1 RATIO /POSSIBLY BETTER GIVEN
COLD AIR/ THAT WOULD TRANSLATE TO 10 TO 14 INCHES. WE ARE ALSO
LOOKING AT EASTERLY WINDS SHIFTING TO NORTH DURING THE MORNING
BLOWING 20 TO 30 MPH WITH GUSTS TO 35 MAYBE 40 MPH. NEAR WHITEOUT
CONDITIONS ARE POSSIBLE IN THE SOUTHEAST.

WILL TAPER THE SNOW AMOUNTS OFF TO THE NORTH AND WEST PRETTY
QUICKLY. WILL TIER THE WINTER STORM WARNING WITH A SNOW ADVISORY
FOR ABOUT 3 TO 5 INCHES.

EXTENDED FORECAST LOOKS FAIRLY QUIET AND COLDER THAN WE/RE USED
TOO.

MKX WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 3 AM TO 3 PM CST FRIDAY FOR WIZ051-WIZ058-
WIZ063-WIZ068.

WINTER STORM WARNING FROM 3 AM TO 3 PM CST FRIDAY FOR WIZ052-
WIZ059-WIZ060-WIZ064-WIZ065-WIZ066-WIZ069-WIZ070-WIZ071-WIZ072.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 3 AM TO 3 PM CST FRIDAY FOR WIZ051-WIZ058-
WIZ063-WIZ068.

WINTER STORM WARNING FROM 3 AM TO 3 PM CST FRIDAY FOR WIZ052-
WIZ059-WIZ060-WIZ064-WIZ065-WIZ066-WIZ069-WIZ070-WIZ071-WIZ072.

&&

ZAJDEL
Hazardous weather outlook, Nov 30, 6:05 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
605 PM CST THU NOV 30 2006

WIZ046-047-051-052-056>060-062>072-011030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
605 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF SOUTHEASTERN
WISCONSIN LATE TONIGHT...GENERALLY SOUTHEAST OF A LINE FROM
SHEBOYGAN...TO WATERTOWN...TO JANESVILLE. A SNOW ADVISORY IS IN
EFFECT FOR PORTIONS OF SOUTH-CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF SOUTHEASTERN
WISCONSIN...GENERALLY SOUTHEAST OF A LINE FROM SHEBOYGAN...TO
WATERTOWN...TO JANESVILLE THROUGH FRIDAY AFTERNOON. A SNOW ADVISORY
IS IN EFFECT FOR PORTIONS OF SOUTH-CENTRAL WISCONSIN THROUGH FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE REQUESTED LATE TONIGHT THROUGH FRIDAY.

LMZ643>646-665-011030-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
605 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL LATE TONIGHT. A
GALE WARNING GOES INTO EFFECT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING IS IN EFFECT FRIDAY MORNING. A SMALL CRAFT ADVISORY
MAY BE NEEDED FRIDAY NIGHT THROUGH MONDAY.

WWW.WEATHER.GOV/MKX
TZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Walworth

When
December 1, 3:00 AM CST to 2:00 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Storm, Sheboygan

When
December 1, 3:00 AM CST to 2:00 PM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 1, 3:00 AM CST to 2:00 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
December 1, 3:00 AM CST to 2:00 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 1, 3:00 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Storm, Waukesha

When
December 1, 3:00 AM CST to 2:00 PM CST
Where
Waukesha forecast zone
Reported by
ASOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
December 1, 3:00 AM CST to 12:00 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9029, 9030, 9031, 9032, 9033, 9034, 9035.